Popping These Pills? They Could Be The Reason You’re Not Losing Weight

Find out if the pills you’re popping are to blame for your spare tyre.



As anyone who’s tried to drop a few kilos knows, losing weight takes hard work—there’s no easy, quick fix.

Related: 10 Easy Ways to Lose Weight Without Starving

But there is something you can do to make sure you’re not inadvertently tanking your efforts: Switch your meds, a new study published in Gastroenterology suggests. That’s because some drugs can actually promote weight gain.

In the study, researchers from Weill Cornell Medical College analysed findings on medications that influence weight loss. Those that could hinder it include anti-inflammation meds called glucocorticoids (which can treat autoimmune disorders or asthma), the diabetes injection insulin, the hypertension drug metoprolol, allergy medications known as first-generation antihistamines, and the antidepressant paroxetine, also known as Paxil or Seroxat.

Related: 3 Supplements That You Really Need In Your Diet And 3 That Are Just Wasting Your Money

Because people with obesity are especially prone to some of these conditions, this can make weight gain a self-perpetuating cycle.

And the problem is, doctors without expertise in weight management often prescribe these meds without taking into account their effects on weight gain. So patients might take them without realising they could promote weight gain, lead author Leon Igel, M.D., explained in a press release.

Related: 6 Reasons You Haven’t Been Able to Lose 5kg

But all these conditions can be treated with drugs that don’t affect weight—or may even decrease it. The antidepressants fluoxetine (Prozac), bupropion (Wellbutrin), and sertraline, second- and third-generation antihistamines, inhaled and topical anti-inflammatory drugs, antihypertensives called ACE inhibitors and ARBs, and alpha-glucosidase inhibitors for diabetes are less likely to cause weight gain.

Related: What You Eat Could Be Causing Your Depression

So before you start a medication, research the side effects. And if you’re already on one of the drugs that can cause weight gain and are struggling to reach or maintain a healthy weight, talk to your doctor. He or she may be able to help you choose an alternative, or at least figure out how to combat the medication’s unintended consequences.

READ MORE ON: bad habits medication mythbuster science side effects